Can Tamiflu be taken with azithromycin if in the middle of the 5-day course? My daughter tested positive today and was already taking a ZPak and Mucinex for bronchitis.
At a glance
- There is no known interaction between Tamiflu and azithromycin.
- They do both, however, share certain side effects like nausea and diarrhea.
Hello and thank you for using our site!
Now, it wouldn't be all that common that these drugs are used together since they treat different things...Tamiflu is an antiviral while azithromycin is an antibiotic.
Nevertheless, there certainly are situations where they may be prescribed closely to one another, like in your case where your daughter (unfortunately) was in the midst of treating bronchitis and then was exposed to the flu virus.
If they happened to be used together, there shouldn't be any issues aside from the possibility that you could see a slightly increased risk of certain side effects that both drugs share (like diarrhea and nausea).
As it concerns Tamiflu, one of its positive attributes is that it has very few drug interactions.
In fact, the prescribing information for Tamiflu only lists one clinically significant drug interaction, and that is with the flu vaccine.
Some other drugs (like probenecid) can increase concentrations of Tamiflu in the body, but this isn't thought to significantly increase the risk of side effects since it has a margin of safety. The prescribing information states this specifically:
Coadministration of probenecid results in an approximate two-fold increase in exposure to oseltamivir carboxylate due to a decrease in active anionic tubular secretion in the kidney. However, due to the safety margin of oseltamivir carboxylate, no dose adjustments are required when coadministering with probenecid.
So, to reiterate, there isn't thought to be any issues taking azithromycin with Tamiflu, except for the fact that they both can cause certain side effects like nausea and diarrhea.